Indiana, 2015

Flooding and Hail in Indiana, April 8, 2015

April 8, 2015 · NWS IND · 17 events in 8 counties and zones

A lingering front across central Indiana helped to generate thunderstorms across the area during the afternoon of April the 8th. The storms brought numerous large hail reports, a few flooding reports, and a singular observation of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A lingering front across central Indiana helped to generate thunderstorms across the area during the afternoon of April the 8th. The storms brought numerous large hail reports, a few flooding reports, and a singular observation of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 8, 1:54 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 8, 1:54 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
254 PM EDT WED APR 8 2015

.UPDATE...
THE LONG TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 241 PM EDT WED APR 8 2015

A NEARLY STATIONARY FRONT OVER INDIANA TODAY WILL TURN INTO A COLD
FRONT AND MOVE TO EAST OF OUR STATE THURSDAY.  NEXT...HIGH PRESSURE
TRAVELING FROM WEST TO EAST WILL MOVE ACROSS THE HOOSIER STATE FROM
FRIDAY INTO SUNDAY. EXPECT ANOTHER STATIONARY FRONT TO DEVELOP OVER
INDIANA MONDAY AND STAY HERE INTO WEDNESDAY.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 241 PM EDT WED APR 8 2015

THE MODEL AGREEMENT ISNT GREAT. HOWEVER SEVERAL...INCLUDING THE
GFS...HAVE AN MCC DEVELOPING ALONG THE BOUNDARY NOW OVER NORTHERN
INDIANA...THEN TRAVELING INTO OUR CWA ALONG THICKNESS LINES. THE
PRECIPITABLE WATER BY 12Z TOMORROW IS EXTREMELY HIGH...AND THE
GROUND IS ALREADY WET IN MANY PLACES.

ALTHOUGH SOME UNCERTAINTY REMAINS...THE CHANCE OF SIGNIFICANT HYDRO
PROBLEMS IS ENOUGH TO JUSTIFY A WATCH.

THE TEMPERATURE FORECAST OVERNIGHT IS EXTREMELY DIFFICULT GIVEN THE
PROXIMITY OF THE BOUNDARY AND THE POSSIBILITY OF AN MCC. MOS WILL BE
USED IN LIEU OF ANYTHING BETTER. CONFIDENCE IN THIS PART OF THE
FORECAST IS LOW.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...

ISSUED AT 241 PM EDT WED APR 8 2015

DUE TO THE RISK OF FLOODING AND SEVERE WEATHER...BY FAR THE MOST
IMPORTANT PART OF THE FORECAST IS THURSDAY INTO EARLY THURSDAY NIGHT.

AS MENTIONED IN THE NEAR TERM DISCUSSION...THERE IS A GOOD CHANCE
MORNING WILL START WITH AN MCC OVER THE AREA. AFTER THAT THERE
MAY BE A SHORT DRY PERIOD...BUT THUNDERSTORMS ARE BOUND TO REDEVELOP
IN THE AFTERNOON AND CONTINUE INTO EARLY THURSDAY AS BOTH A SURFACE
FRONT AND A STRONG WAVE CROSS THE AREA.

WITH HEAVY RAIN A STRONG POSSIBILITY TOMORROW...THE FLASH FLOOD
WATCH IN EFFECT OVERNIGHT WILL BE CONTINUED THROUGH THURSDAY.

AS SHEAR INCREASES AHEAD OF THE INCOMING SHORT WAVE...SEVERE WEATHER
BECOMES A MAJOR ISSUE BY THURSDAY AFTERNOON. SPC HAS AN ENHANCED
RISK FOR THE CWA. SEVERE STORMS WILL BE EXPLICITLY MENTIONED.

AFTER LATE THURSDAY NIGHT THE PRECIPITATION SHUTS DOWN AS ALL
MODELS HAVE MUCH DRIER AIR MOVEING IN. WE SHOULD BE MOSTLY CLEAR FOR
THE LAST PART OF THE PERIOD.

MOS TEMPERATURES WILL BE ACCEPTED. FOR TOMORROW AND TOMORROW NIGHT
THEY MAY NOT BE GREAT BUT SHOULD WORK AS WELL AS ANYTHING ELSE IN A
DIFFICULT SITUATION WITH FRONTS AND STORMS AROUND. BEGINNING FRIDAY
WE ENTER A PERIOD WHERE MOS SHOULD DO WELL WITH A LARGE HOMOGENEOUS
SYSTEM OVER THE AREA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

ISSUED AT 253 PM EDT WED APR 8 2015

THE PERIOD STARTS OUT DRY AS BROAD WEAK UPPER RIDGE AND SURFACE HIGH
PRESSURE PREVAIL. STRONG SYSTEM MODELED TO DROP INTO SW US BY THE
WEEKEND WILL MOVE NORTHEAST INTO OUR REGION EARLY NEXT WEEK.
RENEWAL OF ANOTHER COUPLE DAY PERIOD OF SHOWERS AND STORMS BEGINS
AS EARLY AS SUNDAY BUT MAIN THRUST TO REACH OUR AREA TUESDAY. BEYOND
TUESDAY YET ANOTHER DEEP TROUGH DEVELOPS IN THE ROCKY AND KEEPS OUR
REGION IN MILD SOUTHWEST UPPER FLOW FOR WEDNESDAY ONWARD.

AFTER A COOLER THAN NORMAL START OF THE PERIOD WITH SUNDAY MORNING
MINS IN THE LOWER 40S WE BEGIN ANOTHER WARMING PERIOD WITH HIGHS
BACK INTO THE 60S SUNDAY AND MAXS NEAR OR IN THE 70S THE REST OF
NEXT WEEK. MINS WILL CLIMB BACK TO THE 50S.

&&

.AVIATION /DISCUSSION FOR 081800Z TAFS/...

ISSUED AT 1246 PM EDT WED APR 8 2015

HIGH UNCERTAINTY IN FORECAST. MORNING CONVECTION HAS LAID DOWN
OUTFLOW BOUNDARIES WHILE SOUTHWEST FLOW PUMPING WARMER AND MORE
HUMID AIR TOWARD TAF SITES HAS RESULTED IN MVFR DECK 1500-2000 FT.
THINKING IS THIS SITUATION IS WARM FRONTAL LIKE AND AS BOUNDARY
PUSHES BACK NORTHEAST AND SUN CONTINUE WORKING ON CLOUDS THIS MVFR
DECK SHOULD SCATTER TO A LAYER AROUND 2500 FEET.

OTHER FACTOR IS THE CIRRUS DEBRIS FROM MISSOURI STORMS HAS
OVERSPREAD INDIANA AND ILLINOIS AND SERVING TO LIMIT CUMULUS GROWTH.

CERTAINLY SURFACE BOUNDARIES AVAILABLE TO HELP WITH LIFT BUT MOST
MODELS KEY ON NEXT UPPER SUPPORT ARRIVING AFTER 090600Z. THUS ANY
CONVECTION PRIOR WILL BE ISOLATED OR SCATTERED...FOCUSED ON MESO
BOUNDARY AND DRIVEN BY WHAT HEATING MAY OCCUR TODAY. ANTICIPATE
THUNDERSTORM COMPLEX WITH WIDESPREAD STORMS TO ARRIVE AFTER
090600Z WITH UPPER SUPPORT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH THURSDAY
EVENING FOR INZ021-028>031-035>049-051>057-060>065-067>072.

&&

SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM....TUCEK
AVIATION...TUCEK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Apr 8, 2:45 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
345 PM EDT WED APR 8 2015

INZ021-028>031-035>049-051>057-060>065-067>072-091945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
345 PM EDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: NUMEROUS THUNDERSTORMS.

HAZARDS: FLASH FLOODING. DAMAGING WINDS AND LARGE HAIL.
LIGHTNING. RIVER FLOODING.

TIMING: FLASH FLOODING...RIVER FLOODING...AND LIGHTNING MAY OCCUR
ANY TIME. DAMAGING WINDS OR LARGE HAIL ARE MOST LIKELY IN THE
EVENING. SMALL HAIL OR GUSTY WINDS COULD OCCUR OTHER TIMES.

.DISCUSSION: WARM HUMID AIR OVER SOUTHERN INDIANA AND A FRONT
STALLED OVER NORTHERN INDIANA WILL WORK TOGETHER TO CAUSE NUMEROUS
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THUNDERSTORMS ARE LIKELY THURSDAY AND THURSDAY EVENING.
THESE STORMS COULD CAUSE FLASH FLOODING...DAMAGING WINDS...LARGE
HAIL...AND LOTS OF LIGHTNING. RIVER FLOODING IS APT TO CONTINUE.

AFTER THURSDAY...DRY WEATHER WILL PREVAIL THROUGH SATURDAY. A
CHANCE OF THUNDERSTORMS WILL RETURN SUNDAY AND CONTINUE THROUGH
WEDNESDAY. IT IS TOO EARLY TO SAY IF ANY OF THESE STORMS WILL BE SEVERE.

DISCUSSION: A COLD FRONT WILL CAUSE NUMEROUS THUNDERSTORMS INTO
THURSDAY EVENING. A STATIONARY FRONT SHOULD CAUSE THE CHANCE OF
THUNDERSTORMS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED
TO REPORT HEAVY RAIN AND FLOODING. &&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JK

In the hours before

Local storm report, Apr 8, 10:02 AM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1102 AM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     HAIL             INDIANAPOLIS            39.78N  86.15W
04/08/2015  M1.00 INCH       MARION             IN   PUBLIC

            MEASURED NEAR 91ST AND MONON

&&

ELB
Local storm report, Apr 8, 10:03 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1103 AM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     HAIL             MARTINSVILLE            39.42N  86.42W
04/08/2015  M1.00 INCH       MORGAN             IN   PUBLIC

&&

ELB
Local storm report, Apr 8, 11:35 AM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1235 PM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             GREENFIELD              39.79N  85.77W
04/08/2015  M0.75 INCH       HANCOCK            IN   TRAINED SPOTTER

&&

ELB
Local storm report, Apr 8, 1:59 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 PM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       LEBANON                 40.05N  86.47W
04/08/2015  M2.00 INCH       BOONE              IN   TRAINED SPOTTER

&&

DRT
Local storm report, Apr 8, 2:53 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 PM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             VINCENNES               38.68N  87.51W
04/08/2015  E0.25 INCH       KNOX               IN   EMERGENCY MNGR

&&

BHH
Local storm report, Apr 8, 3:03 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 PM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             ELLETTSVILLE            39.23N  86.62W
04/08/2015  E0.25 INCH       MONROE             IN   AMATEUR RADIO

&&

BHH

The radar

The Indianapolis radar (KIND), 54 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monroe

When
April 8, 3:09 PM EST to 3:11 PM EST
Where
Monroe County, 0.26 mi E of Unionville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.230, -86.415

Hail was observed at Unionville School.

Hail, Monroe

When
April 8, 3:14 PM EST to 3:16 PM EST
Where
Monroe County, 0.11 mi E of Unionville
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
39.230, -86.418

Hail, Brown

When
April 8, 3:25 PM EST to 3:27 PM EST
Where
Brown County, 0.52 mi NNE of Nashville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.207, -86.247

Hail, Brown

When
April 8, 3:36 PM EST to 3:38 PM EST
Where
Brown County, 1.07 mi W of Spearsville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.330, -86.220

Hail, Johnson

When
April 8, 3:57 PM EST to 3:59 PM EST
Where
Johnson County, 1.07 mi SE of Kinder
Measured
1 in hail
Reported by
Public
Coordinates
39.538, -86.187

Thunderstorm Wind, Martin

When
April 8, 4:00 PM EST
Where
Martin County, 2.14 mi SSE of Whitfield
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.590, -86.910

Several trees fell across US Highway 231 beginning six miles south of Loogootee and extending to eleven miles south. This event was due to damaging thunderstorm wind gusts. Some large tree limbs were also reported down with some equal to or greater than two inches around.

Hail, Johnson

When
April 8, 4:01 PM EST to 4:03 PM EST
Where
Johnson County, 1.99 mi NNW of Franklin
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.505, -86.069

Hail, Johnson

When
April 8, 4:05 PM EST to 4:07 PM EST
Where
Johnson County, 0.63 mi NW of Critchfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.606, -86.159

Flood, Daviess

When
April 8, 4:05 PM EST to 6:00 PM EST
Where
Daviess County, 1.1 mi S of Washington to 1.2 mi SSW of Washington
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.654, -87.172

Some minor road flooding was occurring due to heavy thunderstorm rainfall.

Hail, Johnson

When
April 8, 4:10 PM EST to 4:12 PM EST
Where
Johnson County, 1.06 mi E of Frances
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -86.150

Hail, Johnson

When
April 8, 4:10 PM EST to 4:12 PM EST
Where
Johnson County, 0.53 mi E of Greenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -86.110

Hail, Johnson

When
April 8, 4:10 PM EST to 4:12 PM EST
Where
Johnson County, 0.53 mi E of Greenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -86.110

Hail, Johnson

When
April 8, 4:10 PM EST to 4:12 PM EST
Where
Johnson County, 0.53 mi E of Greenwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.620, -86.110

Hail, Tippecanoe

When
April 8, 4:15 PM EST to 4:17 PM EST
Where
Tippecanoe County, 0.87 mi NW of Stockwell
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.290, -86.780

This report came in from a television viewer.

Hail, Tippecanoe

When
April 8, 4:25 PM EST to 4:27 PM EST
Where
Tippecanoe County, 2.9 mi S of Concord
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.259, -86.839

Flood, Marion

When
April 8, 4:36 PM EST to 6:30 PM EST
Where
Marion County, 0.85 mi E of Indianapolis to 1 mi E of Indianapolis
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.781, -86.134

Flood waters were curb high, possibly deeper under overpasses, due to thunderstorm heavy rainfall.

Flood, Rush

When
April 8, 6:40 PM EST to 8:30 PM EST
Where
Rush County, 0.54 mi SE of Rushville to 0.5 mi ESE of Rushville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.615, -85.442

Street flooding, with a depth of up to one foot, occurred in the northeast part of Rushville due to heavy thunderstorm rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569526, 569527, 569531, 569536, 569538, 569706, 569710, 569707, 569712, 569704, 569705, 569708, 569715, 569709, 569711, 569714, 569713.